Medication Side Effects, gaslighting, and informed consent.

I saw a new neurologist last week. Unlike the other two I saw, he actually knew what was wrong with me. Confirmed it’s Small Fibre Neuropathy. Even knew which test I needed (skin biopsy) without me having to prompt him. Unfortunately he said that he doesn’t think there’s a pathologist in Ireland who knows how to interpret the results properly. But he’d make enquiries anyway. So far so good. He also ordered various blood tests to rule out more obvious causes such as vitamin B12 deficiency, just in case it’s not the EDS causing it.

We then went through all the medications I’d tried before. I told him I’d be willing to give some of them another go, as they had been prescribed by my GP and she hadn’t been sure about dosages, so I mightn’t have given them a fair trial. He decided I should trial Duloxetine (Cymbalta) again. I told him it had given me really bad nausea last time. That’s when things went bad. He looked at me, surprised, and said “duloxetine doesn’t cause nausea”. He said it with such conviction that I said I must have gotten it mixed up with some other med I’d tried. So he recommended I try it for two weeks on the lowest dose, then move up to ever increasing doses. And I agreed. I’ll see him again in six weeks time to evaluate.

So I took one when I got home. And then the worst possible nausea hit me. So I Googled “duloxetine and nausea”. Yeah, it’s the most common side effect (58% in one study). I really am not impressed. I also have an incredibly dry mouth, overwhelming fatigue, increased dizziness, and terrible brain fog. It literally feels like the world has turned into a thick soup.

It’s usually at this point that I give up on a med. So many times, I’ve only lasted a week. This time, however, I’m determined to see it through to the end of the two weeks. If the side effects don’t improve by then, I’ll cross duloxetine off my list for good. Unfortunately, the neurologist implied that there’s not really much else out there that I haven’t tried. Besides some “really nasty” stuff, which he didn’t give any details on.

This is a problem I keep coming across. The absence of any real discussion by doctors about medication side effects. They either don’t know about them, dismiss them, or maybe don’t want to suggest them in case somehow subliminally we will “imagine” them. I don’t know. All I know is that I’m usually the one who has to bring up the subject.

Because of my insistence in asking about side effects, I have discovered that I can’t take meds my gastroenterologist initially recommended for my gut dysmotility because they’d effect my heart condition. I can’t take meds for my heart condition because they’d make me faint. Same with meds for my Reynauds. And like a lot of autistic people and those with EDS, I seem to be particularly prone to suffering from side effects.

I really do think that when giving medication to people, it’s important to ensure informed consent. And “informed” means a discussion about side effects. Because side effects can have potentially fatal consequences and people need to be able to decide if the risk is worth it. Gaslighting us into thinking they aren’t an issue or that we are unusual if we get them really doesn’t help.

I’m going to keep going with this trial. It is hell. It really is. But I’m halfway through. And there’s still a tiny sliver of hope that the side effects will lesson and the medication will improve this unending and unbearable nerve pain. And, if it doesn’t, well at least I did my best. And at least I’m making an informed decision.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s